Alert archive / New York / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 17, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jun 7, 2016, 4:40 PM EDT for Suffolk County, New York. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2016, 4:40 PM EDT (20:40 UTC)
- Expired
- Jun 7, 2016, 5:00 PM EDT
- In force
- 20 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 8 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.7 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
539 WUUS51 KOKX 072040 SVROKX NYC103-072130- /O.NEW.KOKX.SV.W.0017.160607T2040Z-160607T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 440 PM EDT TUE JUN 7 2016 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SUFFOLK COUNTY IN SOUTHEASTERN NEW YORK... * UNTIL 530 PM EDT * AT 439 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ROCKY POINT... OR NEAR MIDDLE ISLAND...MOVING NORTHEAST AT 25 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * THIS SEVERE THUNDERSTORM WILL BE NEAR... WADING RIVER AROUND 455 PM EDT. CALVERTON AROUND 500 PM EDT. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE SOUND AVENUE...SOUND BEACH...JAMESPORT...AQUEBOGUE...MILLER PLACE...SHOREHAM AND RIDGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING ARE OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4085 7302 4099 7302 4103 7261 4094 7253 TIME...MOT...LOC 2039Z 244DEG 23KT 4094 7295 HAIL...<.75IN WIND...60MPH $$ GOODMAN
1 follow-up statement
120
WWUS51 KOKX 072100
SVSOKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
500 PM EDT TUE JUN 7 2016
NYC103-072108-
/O.CAN.KOKX.SV.W.0017.000000T0000Z-160607T2130Z/
SUFFOLK NY-
500 PM EDT TUE JUN 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SUFFOLK COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM MAINLY NEAR
BAITING HOLLOW AS THE STORM MOVES OUT INTO LONG ISLAND SOUND.
LAT...LON 4085 7302 4099 7302 4103 7261 4094 7253
TIME...MOT...LOC 2056Z 244DEG 23KT 4099 7280
$$
GOODMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 4:00 PM EDT, 40 minutes earlier.
Area forecast discussion, Jun 7, 4:00 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service New York NY
400 PM EDT TUE JUN 7 2016
.SYNOPSIS...
A cold front will move across the area this evening followed by
another on Wednesday. High pressure will slowly build in from the
west Thursday into Friday night, while low pressure spins across
the Canadian Maritimes. The high will weaken and shift east on
Saturday. An intensifying frontal system will approach Saturday
night, with low pressure developing along it east of New England.
The area will remain between this low and high pressure to the
west early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Dry air appears to be inhibiting stronger cells from maintaining
themselves this afternoon as they move into the area from the
west. Even though these cells have weakened, they have been able
to produce strong gusty winds between 35 and 40 kt. In fact, the
gust front from these showers has moved into western Long Island
with gusty winds 30 to 35 kt. This is due to inverted V profiles
in the lowest 8 to 9 thousand feet. Any other cells that move into
the area ahead of the approaching cold front may be able to
produce gusty winds and small hail. Still cannot completely rule
out an isolated severe cell inland, but thinking the chances of
this are diminishing.
Pops decrease after sunset with drier air working in from the
north and west behind the front. Lows will fall into the lower
and middle 50s inland to the upper 50s and low 60s close to the
coast.
There is a moderate risk for rip current development at Atlantic
beaches through this evening.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Vigorous H5 shortwave and vort max diving down the backside of the
larger scale trough over the east will quickly approach in the
morning from the west. Lift in the morning is weak until the vort
energy gets over central and eastern PA. Good vorticity advection
ahead of the vort max support large scale lift over the region
from late morning into the middle afternoon.
Some brief sunshine is possible during the morning hours which
could lead to around 500 J/KG of CAPE. Clouds will increase fairly
rapidly as the shortwave approaches so there is some question as
to how unstable it will get. As was the case on Tuesday,
instability increased pretty quickly during the morning hours.
There will once again be a dry sub-cloud layer, so gusty winds are
possible in any stronger showers/storms. Wet bulb zero heights are
also progged to be between 5 to 6 thousand feet and steep low/mid
level lapse rates will be present with cold pocket aloft. Any
strong cells could produce small hail. If instability ends up greater,
there may be some wind gusts and hail closer to severe limits.
Highs on Wednesday will be held down in the upper 60s and low 70s,
but if more sunshine takes place in the morning these readings may
be a bit low.
Vort max moves to the east late in the afternoon and lift
diminishes ending the shower/storm threat. Dry and cool
conditions forecast Wednesday night as high pressure begins to
build in from the north and west.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Drier weather will work in on Thursday on a gusty NW flow. The NW
flow will continue through Friday with the region sitting between
low pressure to the northeast high pressure to the west.
The low will finally move farther away Friday night, allowing the
weak high to move overhead. The high will weaken and shift east on
Saturday as digging northern stream energy approaches. This
digging shortwave will eventually close off, with surface low
pressure developing either east of New England per 12Z ECMWF, or
over/just to the east of our area per 12Z GFS and its ensembles.
High latitude flow aloft over Canada attm and into the weekend
will be very complex, with multiple stream interactions involved
in the development of this low, so the forecast details are
sketchy and uncertain from this point on, with chance PoP
throughout for fropa Sat night, then higher PoP farther east on
Sunday with the developing low, and an uncertain dry fcst
thereafter. If the GFS solution of a low stalling nearby comes
to pass the area could experience cooler than fcst conditions and
chances for showers into Mon if not Tue.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Due to high cloud bases and low-level dry with showers approaching
the NYC terminals, gusts up to 30 kt will be possible through 20Z.
Otherwise, pre-frontal trough will remain in close proximity to
the NYC terminals this afternoon ahead of an approaching cold
front moving into northeast PA and east central NY.
The forecast challenge this afternoon will wind direction across
the NYC terminals. Seabreeze have worked in at KJFK and the CT
terminals this afternoon, but there is likely to be some
variability at KJFK, mainly from 220-250. Even KLGA and KEWR will
see some variability due to the trough and seabreeze all being
within a short distance of one another. Winds will gradually veer
ahead of the cold front this afternoon. Cold frontal passage will
be from 23Z at KSWF...around 00Z NYC terminals...and 03Z at KGON.
These times could vary by an hour on either side. A gusty NW flow
develops behind the cold front with g20-25kt. Winds veer to the W
Wed morning ahead of another trough.
Mainly VFR forecast today outside of an isolated shower or
thunderstorm. Confidence of occurrence is low. There is the
potential for a stronger line of convection to pass north of KGON
early this evening. The southern flank will have to be watched.
There is then the potential for widespread showers with a chance
of thunderstorms late Wednesday morning into the afternoon. Brief
MVFR/IFR conditions are possible in the strongest activity.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Winds will likely vary from 210-250. Brief
gusts with showers up to 30 kt from WNW.
KLGA TAF Comments: There is a low chance of a seabreeze this
afternoon with winds vary by 20-30 degrees at times. Brief
gusts with showers up to 30 kt from WNW.
KEWR TAF Comments: Low chance of an afternoon shower or
thunderstorm. Brief gusts with showers up to 30 kt from WNW.
Winds may vary by 20-30 degrees this afternoon.
KTEB TAF Comments: Low chance of an afternoon shower or
thunderstorm. Brief gusts with showers up to 30 kt from WNW.
Winds may vary by 20-30 degrees this afternoon.
KHPN TAF Comments: Low chance of an afternoon shower or
thunderstorm.
KISP TAF Comments: No unscheduled amendments expected
.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Wednesday afternoon...Showers with a chance of thunderstorms
ending from west to east in the afternoon. W-WNW winds G20-25kt
developing in the afternoon.
.Wednesday Night-Thursday...VFR. NW gusts 20-25kt possible.
.Thursday night-Sunday..VFR.
&&
.MARINE...
Sub-SCA conditions will continue through late tonight. SCA
conditions will develop on all waters on Wednesday due to a
tightening pressure gradient. No changes were made to the SCA
headlines with this forecast package. There is also potential for
gales on the ocean waters. Confidence is still not high enough to
issue a gale warning, so will continue to mention in the HWO. SCA
conditions will continue into Wednesday night, but may subside
below criteria on near shore waters earlier than on the ocean.
Widespread SCA conds are likely on the ocean and the eastern
sound/bays on Thu, and on the near shore waters elsewhere. Quiet
conditions quickly return Thu night and should last into most of
the weekend. SCA conds might be possible very late in the fcst
period depending on the timing of a frontal system Sat night, and
development of low pressure nearby or east of New England
on Sunday.
&&
.HYDROLOGY...
Showers and thunderstorms on Wednesday may produce a tenth or two
of rainfall with no hydrologic impacts expected. Otherwise, no
widespread significant rainfall is expected from Thu through Tue.
&&
.TIDES/COASTAL FLOODING...
Localized minor coastal flooding is expected this evening along
Long Islands south shore bays. Most locations should only touch
their respective benchmarks, however one or two may go over by a
tenth or two.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 8 AM Wednesday to 6 AM EDT Thursday
for ANZ330-335-338-340-345-350-353-355.
&&
SYNOPSIS...Goodman/DS
NEAR TERM...DS
SHORT TERM...DS
LONG TERM...Goodman
AVIATION...DW
MARINE...Goodman/DS
HYDROLOGY...Goodman/DS
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jun 7, 4:02 PM EDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 402 PM EDT TUE JUN 7 2016 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-082015- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC- EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX- EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU- 402 PM EDT TUE JUN 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-082015- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 402 PM EDT TUE JUN 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS THE POTENTIAL FOR GALE FORCE WIND GUSTS LATE WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
In the hours before
Special weather statement, Jun 7, 4:08 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
408 PM EDT TUE JUN 7 2016
NYZ078-080-176>179-072045-
NORTHERN QUEENS-NORTHWEST SUFFOLK-NORTHERN NASSAU-SOUTHERN
QUEENS-SOUTHERN NASSAU-SOUTHWEST SUFFOLK-
408 PM EDT TUE JUN 7 2016
...A SHOWER WITH GUSTY WINDS WILL AFFECT QUEENS...NASSAU...AND
WESTERN SUFFOLK COUNTIES...
AT 406 PM EDT...A DEVELOPING SHOWER WAS OVER JAMAICA...MOVING EAST
AT 30 MPH.
WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS SHOWER.
THIS SHOWER WILL BE NEAR...
ELMONT AND BAYSIDE AROUND 410 PM EDT.
GREAT NECK AND LITTLE NECK AROUND 415 PM EDT.
GARDEN CITY...MINEOLA...HEMPSTEAD...MANHASSET AND PORT WASHINGTON AROUND
420 PM EDT.
WESTBURY AROUND 425 PM EDT.
LEVITTOWN...BROOKVILLE AND HICKSVILLE AROUND 430 PM EDT.
OYSTER BAY AND SYOSSET AROUND 435 PM EDT.
FARMINGDALE...PLAINVIEW AND WOODBURY AROUND 440 PM EDT.
HUNTINGTON...NORTHPORT...HUNTINGTON STATION...DEER PARK...COMMACK...
COLD SPRING HARBOR...MELVILLE...DIX HILLS AND CENTERPORT AROUND 445
PM EDT.
LAT...LON 4066 7383 4077 7388 4080 7380 4080 7379
4081 7379 4100 7331 4075 7318
TIME...MOT...LOC 2006Z 248DEG 28KT 4072 7379
GOODMANSpecial weather statement, Jun 7, 4:16 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
416 PM EDT TUE JUN 7 2016
NYZ078-079-072100-
NORTHWEST SUFFOLK-NORTHEAST SUFFOLK-
416 PM EDT TUE JUN 7 2016
...A STRONG THUNDERSTORM WILL AFFECT THE NORTH SHORE OF CENTRAL SUFFOLK COUNTY...
AT 415 PM EDT...A DEVELOPING THUNDERSTORM WAS OVER STONY BROOK...MOVING
NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
STONY BROOK AND CENTEREACH AROUND 420 PM EDT.
FARMINGVILLE AROUND 425 PM EDT.
PORT JEFFERSON...MOUNT SINAI AND CORAM AROUND 430 PM EDT.
MIDDLE ISLAND AROUND 435 PM EDT.
ROCKY POINT AROUND 440 PM EDT.
BROOKHAVEN NATIONAL LABORATORY AROUND 445 PM EDT.
WADING RIVER AROUND 450 PM EDT.
CALVERTON AROUND 455 PM EDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4089 7326 4098 7308 4100 7266 4092 7262
4091 7269 4092 7270 4091 7271 4091 7273
4089 7275 4081 7317 4081 7321
TIME...MOT...LOC 2015Z 247DEG 27KT 4087 7316
GOODMANThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 3:36 AM EDT | Coastal Flood Statement | OKX | Kings, Nassau, Queens | 20 hr |
| Jun 7, 3:36 AM EDT | Small Craft Advisory | OKX | 39 hr | |
| Jun 7, 4:08 PM EDT | Special Weather Statement | OKX | Nassau | 37 min |
| Jun 7, 4:16 PM EDT | Special Weather Statement | OKX | Suffolk | 44 min |
| Jun 7, 4:19 PM EDT | Special Marine Warning | OKX | 26 min | |
| Jun 7, 4:25 PM EDT | Special Marine Warning | OKX | 50 min | |
| Jun 7, 4:42 PM EDT | Special Weather Statement | OKX | Orange, Rockland | 33 min |
| Jun 7, 4:50 PM EDT | Special Marine Warning | OKX | 40 min | |
| Jun 7, 5:14 PM EDT | Special Weather Statement | OKX | Putnam, Rockland, Westchester | 46 min |
| Jun 7, 5:19 PM EDT | Special Marine Warning | OKX | 56 min | |
| Jun 7, 5:53 PM EDT | Special Marine Warning | OKX | 37 min |
Nearby
Severe Thunderstorm Warnings in New York, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.